Virginia, 2023

Damaging Winds in Virginia, July 9, 2023

July 9, 2023 · NWS AKQ · 5 events in 2 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 11:27 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 11:27 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1227 PM EDT Sun Jul 9 2023

.SYNOPSIS...
A surface trough will remain over the area through Monday,
keeping around the chances for afternoon and evening
thunderstorms. For today, a passing upper- level disturbance
will increase the threat for severe thunderstorms. After Monday,
quieter weather returns as high pressure builds in from the
west.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1225 PM EDT Sunday...

SVR watch until 00Z/10 (8 pm). Tstms beginning to arrive over
far SW locations in FA now. Action should pickup farther ENE
through this afternoon.

Previous discussion:

Warm/humid airmass remains in place over the local area this
morning. Trough aloft continuing to slowly sharpen into the ern
CONUS through tonight. Anticipated S/W nicely showing itself
tracking through the mountains and will be moving ENE through
ern VA/MD/PA this afternoon...then exits this evening. Earlier
convection INVOF Lower MD/VA ern shore now out over the ocean.
In a lull right now ahead of area of pcpn in the mtns heading E.

There is a fair amount of cloudiness over central/wrn VA
attm...w/ at least partly sunny (along the coastal plain). An
increase in mid level winds should keep any convection moving
this afternoon/early this evening (unlike the past couple of
days under much lighter flow). 12Z/09 HRRR and 00Z/09 HREF both
have convection more broken than widespread as it moves through
central/ern portions of the FA (w/ the most widespread rainfall
tracking from MD through ern PA/NJ. Despite that...locally
heavy rainfall due to PWATs near 2.0" may occur. OTW...SLGT risk
SVR remains in place for mainly strong/damaging winds (hail may
be ISOLD but doesn't appear to be a primary threat). Convection
should be moving to/off the coast by 22Z/09-00Z/10. Highs today
(dependent on convective timing) from the l-m80s W to
u80s-around 90F E and SE. Lingering clouds/low PoPs tonight as
final upper trough tracks over the FA. Lows tonight in the
u60s-around 70F...l70s along coastal SE VA-NE NC.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 415 AM EDT Sunday...

The cold front clears most of the area by early Monday. Guidance
continues to trend down w/ aftn shower/storm potential for
Monday given the front's location to the S/SE. Highest potential
remains over SE VA and NE NC. PoPs are 20-30% for most of our
MD/VA counties, except 40-50% across SE VA and NE NC (this may
have to be trended down in future fcsts). Not expecting svr wx
at this time. A little cooler in the front's wake Mon aftn w/
highs in the mid 80s. Lows a little cooler as well: in the low-
mid 60s. High pressure begins building in from the W into
Tuesday, bringing a return to drier wx. Warmer/hotter temps
return, however, with highs around 90 expected for most. The
positive is dew points will be couple degrees lower. Lows Tues
night in the 60s to around 70 along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1225 PM EDT Sunday...

Drier wx prevails Wed as hi pres briefly builds across the mid-
Atlantic region. Rain chances (for mainly diurnal SHRAs/tstms)
increase late Thu-Sun as a broad trough settles towards the ern
CONUS and a sfc cold front slowly settles near the local area.

Highs Wed in the l90s...a bit cooler at the beaches. Highs Thu-
Sun in the u80s-l90s. Lows mainly 70-75F.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 150 AM EDT Sunday...

VFR conditions prevail at the terminals early this morning.
Early showers/storms have dissipated w/ residual mid-high level
clouds passing through the area. For areas that received
rainfall yesterday (mainly W of PHF/ORF into the VA Piedmont),
patchy fog/low stratus formation is possible, mainly from 8-12z.
Any residual fog should dissipate by the later morning hrs.
Chances for showers/storms then increase from W to E Sun aftn
and evening. Expect widespread MVFR in rain/storms. If storms
directly impact a terminal, brief IFR VSBY restrictions would
be possible. Heavy rain remains the primary threat, though there
is better chance for strong-severe tstms (main threat being
strong-damaging winds) this aftn compared to the previous few
days. Storms should be off the coast by midnight Mon at the
latest.

Outlook: Additional showers/storms possible Mon, though coverage
should be less. Mainly dry w/ VFR Tues-Thurs.

&&

.MARINE...
As of 300 AM EDT Sunday...

Early this morning, winds are generally out of the S to SE and
running ~5 knots for the Chesapeake Bay and Tidal Rivers and ~5 to
10 knots for the coastal waters. A weak cold front is still expected
to approach from the west later this afternoon into this evening.
Winds become S and eventually SW and increase to around 10 to 15
knots by this afternoon. Widespread thunderstorms are expected to
move off the coast later this afternoon into this evening bringing
localized increases in wind and waves. The front crosses the waters
later this evening into tonight with winds becoming W to NW around 5
to 10 knots in its wake. Otherwise, a typical summertime pattern is
expected through midweek with winds ranging around 5 to 10 knots,
with locally higher winds in the afternoons due to seas breezes.
Later in the week, global models continue to advertise S winds may
increase into the 15 to 20 knot range.

Regarding waves and seas, seas remain around 1 to 2 ft with waves 1
ft or less. Seas increase to ~2-3 ft this afternoon and evening with
the slightly elevated S winds. Waves will remain 1 ft in
Bay/Rivers/Sound (2 ft at the Mouth of the Bay). A low rip current
risk remains for all area beaches today and Monday. See
weather.gov/beach/akq for the latest beach forecasts.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until midnight EDT tonight for MDZ021>025.
NC...Flood Watch until midnight EDT tonight for NCZ012>017-030>032-
     102.
VA...Flood Watch until midnight EDT tonight for VAZ064-075>078-
     080>090-092-093-095>100-511>525.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...ALB
SHORT TERM...SW
LONG TERM...AJB
AVIATION...ALB
MARINE...AJB
Hazardous weather outlook, Jul 9, 12:22 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
122 PM EDT Sun Jul 9 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>078-080>090-092-093-
095>100-511>525-101730-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
122 PM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ048-060>062-065>069-079-509-510-101730-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa-
122 PM EDT Sun Jul 9 2023

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 9, 11:37 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1237 PM EDT Sun Jul 9 2023

VAZ048-060>062-065>069-510-091745-
Lunenburg VA-Mecklenburg VA-Goochland VA-Nottoway VA-Fluvanna VA-
Powhatan VA-Amelia VA-Cumberland VA-Prince Edward VA-
Eastern Louisa VA-
1237 PM EDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of central Louisa,
Mecklenburg, Cumberland, Prince Edward, western Lunenburg,
northwestern Nottoway, western Goochland, northwestern Amelia,
western Powhatan and Fluvanna Counties through 145 PM EDT...

At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centenary to near Cluster Springs.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Fork Union around 115 PM EDT.
  Palmyra and Buffalo Springs around 120 PM EDT.
  Clarksville, Columbia and Duncan around 130 PM EDT.
  Hadensville, Boydton, Kents Store and Fife around 145 PM EDT.

Other locations impacted by these storms include Tuggle, Wilburn,
Angola, Arvins Store, Three Square, Nutbush, Finneywood, Central
Plains, Hawk and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and south central Virginia.

&&

LAT...LON 3668 7870 3664 7856 3670 7865 3689 7849
      3707 7844 3720 7869 3726 7868 3740 7859
      3734 7846 3764 7825 3769 7824 3780 7849
      3787 7843 3793 7812 3791 7806 3795 7802
      3799 7784 3654 7835 3654 7873 3655 7873
TIME...MOT...LOC 1637Z 254DEG 17KT 3775 7850 3656 7888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

ALB
Special weather statement, Jul 9, 12:37 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
137 PM EDT Sun Jul 9 2023

VAZ048-060>062-064-067>069-509>513-515-516-091830-
Nottoway VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-Western Louisa VA-Caroline VA-Eastern Louisa VA-
Goochland VA-Eastern Hanover VA-Western Chesterfield VA-Fluvanna VA-
Powhatan VA-Amelia VA-Cumberland VA-Prince Edward VA-
137 PM EDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of Louisa, eastern
Cumberland, northwestern Nottoway, Goochland, Hanover, Powhatan,
northwestern Chesterfield, east central Prince Edward, Caroline,
northwestern Henrico, Amelia and southeastern Fluvanna Counties and
the City of Richmond through 230 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mineral to near Jetersville. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Louisa and Mineral around 140 PM EDT.
  Chula around 155 PM EDT.
  Moseley around 205 PM EDT.
  Manakin and Sabot around 220 PM EDT.
  Bon Air and Tuckahoe around 225 PM EDT.
  Richmond, University Of Richmond, Virginia Union University,
  Downtown Richmond, Virginia Commonwealth University, Lakeside,
  Laurel, East Highland Park and Glen Allen around 230 PM EDT.

Other locations impacted by these storms include Chilesburg, Orchid,
Angola, Maidens, Gum Tree, Three Square, Skinquarter, Chamberlayne,
Whiteville and Fine Creek Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and south central Virginia. A Severe Thunderstorm Watch also
remains in effect until 800 PM EDT for central and north central
Virginia.

&&

LAT...LON 3813 7806 3814 7802 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7772 3799 7764 3825 7737 3825 7734
      3824 7731 3824 7729 3823 7729 3822 7728
      3825 7728 3825 7725 3752 7741 3720 7830
TIME...MOT...LOC 1736Z 239DEG 38KT 3808 7793 3730 7814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

ALB

The radar

The Raleigh/Durham radar (KRAX), 107 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 9, 12:42 PM EST
Where
Mecklenburg County, 2.32 mi WSW of White House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.610, -78.710

Trees were downed along Nelson Church Road near White House Road.

Thunderstorm Wind, Mecklenburg

When
July 9, 12:57 PM EST
Where
Mecklenburg County, 2.15 mi NNE of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.630, -78.560

Numerous trees were downed in and around the Clarksville area.

Thunderstorm Wind, Mecklenburg

When
July 9, 1:40 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.670, -78.390

Tree was downed and partially blocking Route 58 in Boydton.

Thunderstorm Wind, Mecklenburg

When
July 9, 1:45 PM EST
Where
Mecklenburg County, 0.89 mi SE of South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.720, -78.120

Trees were downed just off of Route 58 in South Hill.

Thunderstorm Wind, Virginia Beach (C)

When
July 9, 3:15 PM EST
Where
Virginia Beach (C) County, 0.69 mi S of Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.840, -75.980

Large tree limbs were downed onto a power line at Baltic and Lake Drive. Power outages were reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126307, 1126310, 1126316, 1126319, 1126313.